—Alopecia is a recognized adverse effect of numerous medications, but vaccines are not normally considered a cause for unexpected loss of hair.
—To describe case reports of hair loss after routine vaccines and to assess the hypothesis that vaccinations might induce hair loss.
—Case series with telephone follow-up.
—Review of spontaneous reports to the Food and Drug Administration, the Centers for Disease Control and Prevention, and the Vaccine Adverse Event Reporting System.
Main Outcome Measure.
—Loss of hair following immunization.
—A total of 60 evaluable reports submitted since 1984 and coded for "alopecia" after immunizations included 16 with positive rechallenge (hair loss after vaccination on more than 1 occasion), 4 of which were definite and 12 possible or probable. Of the 60 cases, 46 had received hepatitis B vaccines. Both of the currently available recombinant products, as well as the former plasma-derived product, were represented. Females predominated in all age groups. The majority of patients recovered, but clinical features, such as intervals from vaccination until onset and the extent and reversibility of hair loss, varied widely. Nine patients reported previous medication allergy.
—There may be an association, probably very rare, between vaccinations and hair loss. More than 1 pathophysiologic mechanism may be responsible. Since apparently nonrandom distributions by vaccine, age, and sex could reflect biased case ascertainment, further research will be needed in defined populations with consistent case detection.